Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 158, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Apr 30, 1998, 5:48 PM CDT for Grundy County, Tennessee. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 30, 1998, 5:48 PM CDT (22:48 UTC)
- Expired
- Apr 30, 1998, 6:20 PM CDT
- In force
- 32 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Grundy County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 6:10 PM CDT | Thunderstorm Wind 50 | Altamont, TN | Sheriff's office reported a tree down on Northcutts Cove Road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
281 WUUS1 KBNA 302249 RRA SVRBNA TNC061-302320- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 548 PM CDT THU APR 30 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRUNDY COUNTY IN SOUTHEASTERN TENNESSEE * UNTIL 620 PM CDT * AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ALTAMONT... MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BEERSHEBA SPRINGS AT 553 PM CDT SAVAGE GULF PARK AT 557 PM CDT TARLTON AT 600 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:30 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Apr 30, 2:30 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 230 PM CDT THU APR 30 1998 MARGINAL UNSTABLE AIRMASS OVER CWA SHOULD CONTINUE TO SUPPORT SHOWER AND THUNDERSTORM ACTIVITY INTO THE EVENING HOURS. NGM INITIALIZES LOW LEVEL MOISTURE FIELD THE BEST AND WILL BE THE MODEL OF CHOICE FOR FORECAST PERIOD. NGM MOVES LOW PRESSURE FROM SOUTHERN ILLINOIS INTO EASTERN PORTIONS OF THE OHIO RIVER VALLEY BY THE END OF THE PERIOD. IT ALSO MOVES SLOW MOVING SURFACE COLD FRONT TO OUR EAST BY 12Z FRI.SECONDARY COLD FRONT MOVES LATER IN THE DAY AND WILL BE ASSOCIATED WITH SOME SCATTERED SHOWERS AND THUNDERSTORMS.BREAKAGE IN THE CLOUD FIELD WILL OCCUR DURING THE DAY ON SATURDAY AS UPPER LEVEL RIDGE MOVES INTO CWA. HOWEVER...LOOKS LIKE ANOTHER SHORTWAVE WILL MOVE INTO CWA AFTER 48HRS PROVIDING PRECIPATION CHANCES FOR CWA WITH A MORE PRONOUCED LOW LEVEL MOISTURE FLOW. WOULD RECOMMEND THE MENTIONING OF A SLIGHT CHC AT LEAST OVER SOUTHERN PORTIONS OF CWA FOR FRI DUE TO SECONDARY TROUGH OVER REGION. THUS...WILL LEAN TOWARD MOS NUMBERS FOR PCPN DURING ALL PDS...WOULD RECOMMEND HOWEVER VALUES IN THE 20% RANGE FOR FRI NIGHT. WILL COMPROMISE BETWEEN MOS/FAN VALUES FOR TEMPS FIRST THREE PERIODS ...AND GO CLOSE TO FAN FOR FOURTH. BNA 53/68/52/74 5521 14 JBW
In the hours before
Local storm report, Apr 30, 4:53 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
453 PM CDT THU APR 30 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM MANCHESTER TN .75 INCH HAIL
04/30/98 COFFEE COFFEE COUNTY SHERIFF
OFFICE REPORTED DIME SIZE
HAIL IN MANCHESTER.The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 4:07 PM CDT | Severe Thunderstorm Warning | OHX | Coffee | 63 min |
| Apr 30, 4:35 PM CDT | Severe Thunderstorm Warning | OHX | Warren | 50 min |
| Apr 30, 6:20 PM CDT | Flash Flood Warning | OHX | Franklin, Grundy, Warren | 90 min |
| Apr 30, 6:20 PM CDT | Flash Flood Warning | OHX | Van Buren | 90 min |
| Apr 30, 6:26 PM CDT | Severe Thunderstorm Warning | OHX | Van Buren | 34 min |
| Apr 30, 6:46 PM CDT | Flash Flood Warning | OHX | Overton, Pickett, Putnam | 119 min |
| Apr 30, 6:46 PM CDT | Flash Flood Warning | OHX | White | 119 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.